Iowa, 2016

Hail and Damaging Winds in Iowa, April 24, 2016

April 24, 2016 · NWS DMX · 3 events in 3 counties and zones

A slowly eastward moving low pressure center resided in central South Dakota. By the afternoon hours of the 24th, Iowa found itself well within the warm sector with the warm front into southern Iowa and the cold and dry fronts back into central and eastern Nebraska.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

A slowly eastward moving low pressure center resided in central South Dakota. By the afternoon hours of the 24th, Iowa found itself well within the warm sector with the warm front into southern Iowa and the cold and dry fronts back into central and eastern Nebraska. Afternoon instability, while greatest to the west and southwest, did approach 1000 - 2000 J/kg. The result was a few borderline severe storms and a couple of severe storms and associated reports across northern/northwest Iowa.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Apr 24, 11:31 AM CST, 6 hours 5 minutes earlier.

Area forecast discussion, Apr 24, 11:31 AM CST, 6 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
1231 PM CDT SUN APR 24 2016

.SHORT TERM.../TODAY/
ISSUED AT 321 AM CDT SUN APR 24 2016

MAIN CONCERNS ARE LATE DAY CHANCES FOR CONVECTION ALONG WITH MAX
TEMPS/CLOUD COVER TODAY. SOUTHWEST WINDS WILL ALSO BE GUSTY IN THE
AFTERNOON HOURS. MOST OF THE HIRES MODELS HAVE SHOWERS AND SCT
THUNDER THIS MORNING OVER THE FAR WEST AS EARLY MORNING LOW LEVEL
JET PEAKS PRIOR TO SUNRISE WITH LINGERING ACTIVITY LESSENING
THROUGH MORNING HOURS. FOR THE MOST PART THIS LOOKS TO ONLY BRUSH
THE FAR WESTERN COUNTIES PRIOR TO 15Z-16Z WITH LITTLE IF ANY
CHANCE FOR THUNDER THROUGH MID AFTERNOON ACROSS THE REGION...UNTIL
WARMING BEGINS TO DESTABILIZE WEST. WITH THE SLOWING OF THE
WESTERN TROUGH MOVING EAST TODAY...LIKELY THAT INITIATION WILL
TAKE PLACE BETWEEN 20-00Z OVER KS/NE AND THEN MOVE EAST/NORTHEAST
INTO IA. HAVE TRIMMED BACK POP AND CHANCES FOR THUNDER UNTIL THAT
TIME FRAME. SEVERE CHANCES STILL LOOK POSSIBLE OVER THE WEST
ESPECIALLY EARLY IN THE EVENT. SREF BUFR SOUNDINGS ALSO SUPPORT
LATE AFTERNOON INITIATION OVER NEBRASKA THEN HEADING EAST ALONG AN
ESTHERVILLE/CARROLL/CRESTON LINE...THEN MOVING EAST INTO THE
EVENING HOURS. FOR THE MOST PART THE THREATS ARE NOW MORE
LIMITED...TO INCLUDE HAIL AND WIND AS LCLS ARE RUNNING ABIT
HIGH...3500 FT OR HIGHER EVEN ACROSS THE WEST. SO ALL IN ALL THE
MAIN CONCERNS WEST WOULD BE BETWEEN 21-00Z IN THE FIRST
PERIOD...WITH RESIDUAL THREAT FOR SEVERE STORMS THOUGH WITH
WEAKENING CAPE HEADING EAST TOWARD CENTRAL IOWA INTO THE EVENING
HOURS. HIGHS TODAY WILL BE WARMER IN THE EAST/SOUTHEAST AS
LEFTOVER CI BLOWOFF AND INCREASING CLOUDS OVER THE WEST WILL CAP
HIGHS IN THE MID 70S. ELSEWHERE...UPPER 70S TO LOWER 80S WILL BE
COMMON SOUTHEAST OF A KALO/KDSM/KLWD LINE. WINDS TODAY WILL RAMP
UP IN THE AFTERNOON WITH SW WINDS TO NEAR 25 GUSTING TO 35/40 MPH
DURING THE DAY.

.LONG TERM.../TONIGHT THROUGH SATURDAY/
ISSUED AT 321 AM CDT SUN APR 24 2016

MAIN CONCERNS INCLUDE SEVERE WEATHER POTENTIAL ON WEDNESDAY...AS
WELL AS THE LONG TERM PERIOD BEING ACTIVE WITH TWO ADDITIONAL WX
EVENTS.

THE FIRST WX EVENT WILL BE ONGOING AT THE BEGINNING OF THE LONG
TERM PERIOD...ESPECIALLY ACROSS THE WESTERN AND CENTRAL CWA.
SHRA/TSRA THAT ARE EXPECTED TO DEVELOP THIS AFTERNOON INVOF THE
MISSOURI RIVER WILL BE MOVING EASTWARD INTO THE CWA. MODEL
SOLUTIONS HAVE BEEN TRENDING SLOWER WITH THE EASTWARD ADVANCE OF
THE CONVECTION AS WELL AS FORCING. BY THE TIME IT ARRIVES IN THE
CWA...SVR THREAT WILL BE MINIMAL DUE TO THE BOUNDARY LAYER
STABILIZING.

DRY SLOT MOVING IN FROM THE WEST WILL ALSO HELP MITIGATE POPS
OVERNIGHT TONIGHT INTO MONDAY MORNING. SURFACE LOW PRESSURE AS
WELL AS UPPER-LEVEL CYCLONIC FLOW WILL INFLUENCE THE STATE ON
MONDAY. PCPN CHANCES WILL BE CONFINED TO FAR NORTHERN IOWA AS WELL
AS EASTERN PORTIONS OF THE STATE WHERE MOISTURE AND FORCING WILL
BE MORE PLENTIFUL AND COINCIDENT. EXPECT A RIBBON OF MOSTLY SUNNY
SKIES FOR A WHILE ON MONDAY FROM SOUTHWEST INTO CENTRAL IOWA WHERE
THE COLUMN WILL BE ABLE TO DRY OUT RELATIVE TO OTHER PORTIONS OF
THE STATE. ELSEWHERE...PARTLY TO MOSTLY CLOUDY SKIES ARE EXPECTED.
DEPARTING SYSTEM WILL PULL A SURFACE COLD FRONT THROUGH THE CWA ON
MONDAY...WITH A PACIFIC AIR MASS BEHIND IT WHICH WILL COOL DOWN
TEMPERATURES FOR MONDAY NIGHT INTO TUESDAY.

ATTENTION THEN TURNS TO THE POTENTIAL MID-WEEK SEVERE WEATHER
EVENT. STRONG...PROGRESSIVE UPPER-LEVEL TROF WILL DEVELOP A CLOSED
UPPER-LEVEL LOW ACROSS THE ROCKY MOUNTAINS MONDAY INTO MONDAY
NIGHT. ASSOCIATED CLOSED LOW / PV ANOMALY CONTINUE PUSHING
EASTWARD AND WILL AFFECT OUR WEATHER BY TUESDAY EVENING. AREA OF
WAA AND BROAD ASCENT...AS WELL AS THETA-E ADVECTION...WILL PRECEDE
THIS DISTURBANCE AS IT APPROACHES THE CWA TUESDAY NIGHT...BRINGING
RENEWED SHRA/TSRA CHANCES.

AFTER A RELATIVE LULL IN SHRA/TSRA ACTIVITY WEDNESDAY
MORNING...SOME MODEL SOLUTIONS SUGGEST THE POTENTIAL FOR SEVERE
WEATHER ACROSS THE SOUTHERN CWA FROM MIDDAY WEDNESDAY INTO THE
EVENING. GFS BRINGS THE WARM SECTOR INTO THE FAR SOUTHERN CWA
WHILE THE ECMWF KEEPS IT SOUTH. IF THE WARM SECTOR DOES MANAGE TO
REACH THE SOUTHERN CWA...THEN THERE WILL BE A WINDOW WHERE ALL
MODES OF SEVERE WEATHER WILL BE POSSIBLE WHERE STORMS CAN BECOME
SURFACE BASED. 0-6 KM BULK SHEAR VALUES SUGGEST THE POTENTIAL FOR
ROTATING UPDRAFTS ALONG WITH AMPLE SBCAPE AS WELL AS DIRECTIONAL
SHEAR AND RELATIVELY LOW LCLS. ANY ELEVATED STORMS WILL BE
CAPABLE OF PRODUCING LARGE HAIL PRIMARILY AND DAMAGING WINDS
SECONDARILY. STORMS WILL ALSO BE CAPABLE OF PRODUCING LOCALLY
HEAVY RAINFALL GIVEN ELEVATED PWAT VALUES...HOWEVER STANDARDIZED
ANOMALIES FOR PWAT AND WIDESPREAD HEAVY RAIN PARAMETERS ARE
RATHER UNIMPRESSIVE DURING THIS TIME. UPPER-LEVEL PV ANOMALY IS
PROGGED TO BE SOMEWHAT SLOW TO DEPART THE CWA...SO HAVE CONTINUED
POPS INTO THURSDAY GIVEN PRESENCE OF WEAK FORCING ALONG WITH AMPLE
MOISTURE.

YET ANOTHER PROGRESSIVE UPPER-LEVEL TROF MOVES ONSHORE THURSDAY
NIGHT AND DEVELOPS A CLOSED LOW OVER THE ROCKY MOUNTAINS ON
FRIDAY. THAT UPPER-LEVEL LOW / PV ANOMALY MOVE EASTWARD AND BRING
ANOTHER WAA REGIME WITH BROAD ASCENT TO THE CWA FRIDAY NIGHT.
ONSET OF PRECIP IN THE CWA WILL BE OVERNIGHT FRIDAY INTO SATURDAY
MORNING. AT THIS TIME THE THREAT OF SEVERE WEATHER ON SATURDAY HAS
DIMINISHED...AS MODEL SOLUTIONS KEEP THE BEST PARAMETERS TO THE
SOUTH OF THE CWA. EVEN SO...SHRA/TSRA CHANCES WILL CONTINUE INTO
SATURDAY WITH THE CWA REMAINING IN REGION OF ISENTROPIC FORCING.

&&

.AVIATION.../FOR THE 18Z TAFS THROUGH 18Z MONDAY AFTERNOON/
ISSUED AT 1231 PM CDT SUN APR 24 2016

SOUTHERLY WINDS TO CONTINUE TODAY...WITH MID LEVEL CU FIELD
EXPECTED TO DEVELOP ACROSS THE WESTERN SITES THIS AFTERNOON. LINE
OF THUNDERSTORMS TO DEVELOP ACROSS WESTERN IOWA IN THE LATE
AFTERNOON HOURS TO EARLY EVENING...AND PUSH EAST IMPACTING MANY OF
THE TAF SITES BY MID TO LATE EVENING. THUNDER EXPECTED TO WANE IN
THE OVERNIGHT HOURS...WITH SHOWERS REMAINING SO KEPT THE THUNDER
MENTION OUT OF KALO AND KOTM FOR NOW. WINDS TO BECOME MORE
SOUTHWESTERLY TO WESTERLY INTO MONDAY.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...REV
LONG TERM...ZOGG
AVIATION...BEERENDS
Hazardous weather outlook, Apr 24, 11:39 AM CST, 5 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
1239 PM CDT SUN APR 24 2016

IAZ004-005-015-023-024-033>035-044>047-057>059-070>072-081-082-
092-093-251000-
EMMET-KOSSUTH-PALO ALTO-POCAHONTAS-HUMBOLDT-SAC-CALHOUN-WEBSTER-
CRAWFORD-CARROLL-GREENE-BOONE-AUDUBON-GUTHRIE-DALLAS-CASS-ADAIR-
MADISON-ADAMS-UNION-TAYLOR-RINGGOLD-
1239 PM CDT SUN APR 24 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS ARE EXPECTED THIS EVENING...WITH SOME OF THE STORMS
POSSIBLY BECOMING SEVERE. THE PRIMARY SEVERE THREATS ARE LARGE
HAIL AND DAMAGING WINDS. AN ISOLATED TORNADO CANNOT BE RULED OUT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THUNDERSTORM CHANCES WILL CONTINUE INTERMITTENTLY THROUGH THE
WEEK. THERE SEVERE WEATHER THREAT IS LOW AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING.

IAZ006-007-016-017-025>028-036>039-048>050-060>062-073>075-
083>086-094>097-251000-
WINNEBAGO-WORTH-HANCOCK-CERRO GORDO-WRIGHT-FRANKLIN-BUTLER-BREMER-
HAMILTON-HARDIN-GRUNDY-BLACK HAWK-STORY-MARSHALL-TAMA-POLK-JASPER-
POWESHIEK-WARREN-MARION-MAHASKA-CLARKE-LUCAS-MONROE-WAPELLO-
DECATUR-WAYNE-APPANOOSE-DAVIS-
1239 PM CDT SUN APR 24 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS ARE POSSIBLY LATE THIS EVENING INTO THE OVERNIGHT
HOURS. A STRONG STORM IS POSSIBLE WITH SMALL HAIL OR STRONG WINDS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THUNDERSTORM CHANCES WILL CONTINUE INTERMITTENTLY THROUGH THE
WEEK. SEVERE WEATHER IS POSSIBLE AGAIN WEDNESDAY...MAINLY SOUTH
OF U.S. HIGHWAY 34.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED.

MJB

In the hours before

Special weather statement, Apr 24, 4:02 PM CST, 1 hour 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
502 PM CDT SUN APR 24 2016

IAZ033-242300-
SAC IA-
502 PM CDT SUN APR 24 2016

...NICKEL HAIL AND 50 MPH WINDS POSSIBLE...

AT 501 PM CDT...A STRONG THUNDERSTORM WAS REPORTED NEAR GALVA...OR 11
MILES SOUTHWEST OF STORM LAKE...MOVING NORTH AT 30 MPH.

NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM.

THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF NORTHWESTERN SAC
COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
OFFICE IN DES MOINES .

&&

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT FOR
WEST CENTRAL IOWA.

LAT...LON 4256 9539 4256 9528 4249 9534 4248 9539
TIME...MOT...LOC 2201Z 180DEG 26KT 4253 9536

BOKSA
Special weather statement, Apr 24, 5:04 PM CST, 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
604 PM CDT SUN APR 24 2016

IAZ004-015-242345-
EMMET IA-PALO ALTO IA-
604 PM CDT SUN APR 24 2016

...STRONG THUNDERSTORMS MOVING ACROSS THE AREA MAY PRODUCE 40
MPH WIND GUSTS AND NICKEL HAIL...

AT 603 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 5
MILES NORTH OF FIVE ISLAND LAKE...OR 8 MILES NORTH OF EMMETSBURG...
MOVING NORTH AT 25 MPH.

NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
SWAN LAKE AND ARMSTRONG.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
OFFICE IN DES MOINES .

&&

LAT...LON 4342 9444 4317 9461 4320 9469 4346 9464
TIME...MOT...LOC 2303Z 201DEG 23KT 4323 9462

BOKSA
Special weather statement, Apr 24, 5:09 PM CST, 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
609 PM CDT SUN APR 24 2016

IAZ033-044-045-242345-
CARROLL IA-CRAWFORD IA-SAC IA-
609 PM CDT SUN APR 24 2016

...STRONG THUNDERSTORMS MOVING THROUGH THE AREA MAY PRODUCE NICKEL
HAIL AND WIND GUST TO 55 MPH...

AT 607 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 5
MILES EAST OF DENISON...MOVING NORTHEAST AT 50 MPH.

NICKEL SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
LAKE VIEW...BLACK HAWK LAKE...WALL LAKE...ARCADIA...BREDA...VAIL...AUBURN...
WESTSIDE...WALL LAKE MUNICIPAL AIRPORT AND BLACKHAWK LAKE STATE PARK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
OFFICE IN DES MOINES.

&&

LAT...LON 4240 9508 4230 9486 4222 9486 4190 9521
      4198 9534
TIME...MOT...LOC 2307Z 210DEG 42KT 4200 9525

BOKSA
Special weather statement, Apr 24, 5:15 PM CST, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
615 PM CDT SUN APR 24 2016

IAZ015-242345-
PALO ALTO IA-
615 PM CDT SUN APR 24 2016

...ANOTHER STRONG THUNDERSTORM ENTERING FAR SOUTHWEST EMMET COUNTY
WITH NICKEL HAIL AND 50 MPH WIND GUSTS POSSIBLE...

AT 612 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
RUSH LAKE...OR 15 MILES SOUTHWEST OF EMMETSBURG...MOVING NORTHEAST AT
45 MPH.

NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
EMMETSBURG...FIVE ISLAND LAKE...RUSH LAKE...SILVER LAKE...GRAETTINGER...
AYRSHIRE...CURLEW...EMMETSBURG MUNICIPAL AIRPORT AND KEARNEY STATE
PARK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
OFFICE IN DES MOINES.

&&

LAT...LON 4313 9451 4291 9480 4291 9492 4302 9492
      4324 9478
TIME...MOT...LOC 2312Z 213DEG 38KT 4295 9487

BOKSA
Special weather statement, Apr 24, 5:25 PM CST, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
625 PM CDT SUN APR 24 2016

IAZ004-005-242345-
EMMET IA-KOSSUTH IA-
625 PM CDT SUN APR 24 2016

...A STRONG THUNDERSTORM NORTHWEST OF RINGSTED WITH 55 MPH WIND
GUSTS AND NICKEL HAIL POSSIBLE...

AT 621 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 6
MILES EAST OF SWAN LAKE...OR 14 MILES EAST OF ESTHERVILLE...MOVING
NORTHEAST AT 45 MPH.

NICKEL SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
IOWA LAKE...ARMSTRONG AND RINGSTED.

LAT...LON 4350 9422 4326 9455 4326 9457 4331 9466
      4350 9453
TIME...MOT...LOC 2321Z 213DEG 38KT 4333 9456

BOKSA

The radar

The Des Moines radar (KDMX), 172 km away, was scanning. The volume nearest the first event began at 23:34 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 hail. Local standard time, as filed.

Hail, Palo Alto

When
April 24, 5:36 PM CST
Where
Palo Alto County, 1.22 mi SE of Emmetsburg
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
43.110, -94.680

Trained spotter reported nickel to quarter sized hail.

Thunderstorm Wind, Emmet

When
April 24, 5:45 PM CST
Where
Emmet County, 0.5 mi E of Ringsted
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
43.300, -94.510

Public reported wind gusts to around 65 mph. Report came in via social media.

Thunderstorm Wind, Kossuth

When
April 24, 6:08 PM CST
Where
Kossuth County, 2.13 mi SSW of Swea City
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
43.350, -94.310

Emergency Manager reported wind gusts to 60 mph, along with pea sized hail.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2016Every state in 2016This day in weather historyWarnings in Iowa, April 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 625222, 625223, 625224.